Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 172, NWS Topeka, KS

August 20, 2003Dickinson County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 20, 2003, 4:48 PM CDT for Dickinson County, Ottawa County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2003, 4:48 PM CDT (21:48 UTC)
Expired
Aug 20, 2003, 5:15 PM CDT
In force
27 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Dickinson County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 4:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 928 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
928 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 202148
SVRTOP
KSC041-143-202215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
447 PM CDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS
  SOUTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 515 PM CDT

* AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF TALMAGE...OR ABOUT 9 MILES
  NORTHWEST OF ABILENE...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  NILES
  MANCHESTER
  TALMAGE

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3910 9748 3897 9748 3896 9715 3910 9714

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:38 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 20, 3:38 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
338 PM CDT WED AUG 20 2003

SHORT TERM CONCERNS ARE ISOLATED SEVERE THUNDERSTORMS THIS EVENING
WITH ACTIVITY DEVELOPING IN AFTERNOON HEAT AND UNDER UPPER SHORT
WAVE. THEN CHANCES FOR THURSDAY INTO THURSDAY EVENING AS FRONT DROPS
ACROSS AREA.

SATELLITE SHOWING DEVELOPING CU AND RADAR ECHOES INCREASING PAST FEW
SCANS.  WILL GO WITH SCATTERED THUNDERSTORMS FOR EASTERN TWO-THIRDS
OF CWA AND MENTION ISOLATED SEVERE POSSIBLE WITH MAIN THREAT AS PAST
FEW DAYS BEING DAMAGING WINDS.  WITH LOSE OF AFTERNOON HEATING...AND
SHORTWAVE PUSHING NORTHEAST...EXPECT THUNDERSTORMS TO DIMINISH
DURING THE EVENING BUT GIVEN SOUTHERLY FLOW WILL KEEP A SLIGHT CHANCE
CHANCE FOR AFTER MIDNIGHT ESPECIALLY OVER EAST CENTRAL COUNTIES.
LOWS TONIGHT SIMILAR TO PAST NIGHTS...LOW 70S TO NEAR 75.

FOR THURSDAY...FRONTAL BOUNDARY AND DIFFLUENT NORTHWEST FLOW ALOFT
SHOULD GIVE ANOTHER CHANCE FOR THUNDERSTORMS MAINLY IN THE AFTERNOON
INTO THE NIGHT TIME HOURS.  HIGHS FROM UPPER 90S FAR NORTH CENTRAL
TO AROUND 102 DEGREES EAST CENTRAL.

ON FRIDAY...SURFACE FLOW NORTH TO NORTHEAST...STILL WARM H850 MB
TEMPS...WILL LOWER HIGHS INTO THE LOWER 90S FAR NORTHEAST TO MID
90S.

FOR THE SATURDAY AND SUNDAY PERIOD...MODELS BUILDING RIDGE OVER CWA
AND TREND...ECMWF H850 MB TEMPS WARMER WITH READINGS AROUND 22 TO 24
DEGREES WHILE MRF ABOUT 4 OR 5 DEGREES COOLER.  GIVEN THE PAST
TRENDS...FAVORING LEAVING HIGHS IN THE MID 90S SATURDAY AND MID TO
UPPER 90S FOR SUNDAY.  MODELS BEGIN TO BREAK DOWN RIDGE BY MONDAY
MORNING WITH A SHORTWAVE AND ACCOMPANY SURFACE FRONT MOVING ACROSS
THE NORTHERN PLAINS.  FEELING IS BOUNDARY WILL STAY NORTH AT THIS
TIME.  STILL WARM ON MONDAY AHEAD OF IT...THEN WITH PERHAPS A FEW
MORE CLOUDS AROUND...TEMPS TRENDED BACK ABOUT 3 OR 4 DEGREES TO THE
LOWER TO MIDDLE 90S FOR TUESDAY AND WEDNESDAY.  LATEST MRF WOULD
HINT OF SOME PRECIP CHANCES FOR WED...DAY 7...BUT ECMWF LEADING INTO
THIS PERIOD NOT AS CONVINCING WITH SHORT WAVE ENERGY THUS LEFT DRY.

.TOP...NONE

FRANTZ
Hazardous weather outlook, Aug 20, 5:05 AM CDT, 11 hours 43 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
505 AM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. THE PRIMARY SEVERE
WEATHER THREAT IS EXPECTED TO BE DAMAGING STRAIGHT LINE WINDS.
DEADLY LIGHTNING WILL ALSO POSE A HAZARD.

VERY HOT TEMPERATURES WILL OCCUR WITH HEAT INDEX READINGS RANGING
FROM 103 TO 107 DURING THE AFTERNOON. THERE IS A RISK FOR HEAT
RELATED ILLNESSES DUE TO PROLONGED EXPOSURE TO THE HEAT.

THE FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY ACROSS NORTH
CENTRAL KANSAS TODAY. FIRE CONTROL COULD BE VERY DIFFICULT AND
REQUIRE EXTENDED EFFORT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING...MAINLY
SOUTH OF A LINE FROM HOLTON TO CONCORDIA. DAMAGING WINDS AND
LIGHTNING WILL AGAIN POSE A HAZARD.

HOT TEMPERATURES WILL CONTINUE THURSDAY WITH HEAT INDEX READING
AROUND 105.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE HEAT AND
STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A GALLON OF
WATER PER HOUR THROUGH PERSPIRATION. DRINK PLENTY OF WATER TO AVOID
DEHYDRATION. ALCOHOLIC AND CAFFEINATED BEVERAGES CAN INCREASE THE
RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF HEAT
EXHAUSTION OR STROKE. WEAR LIGHTWEIGHT...LIGHT COLORED AND LOOSE
FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN AND WEAR
SUNSCREEN.

WOLTERS

In the hours before

Local storm report, Aug 20, 4:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
439 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    WILLARD                   KS    60 MPH TSTM GUST
08/20/03   SHAWNEE
Local storm report, Aug 20, 4:45 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT WED AUG 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    TOPEKA                    KS    60 MPH TSTM GUST
08/20/03   SHAWNEE                         LARGE TREE LIMB DOWN.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:20 PM CDTSevere Thunderstorm WarningTOPMarshall40 min
Aug 20, 3:47 PM CDTSevere Thunderstorm WarningTOPShawnee43 min
Aug 20, 5:31 PM CDTSevere Thunderstorm WarningTOPShawnee29 min
Aug 20, 5:59 PM CDTSevere Thunderstorm WarningTOPDouglas, Shawnee31 min
Aug 20, 6:06 PM CDTSevere Thunderstorm WarningTOPMarshall39 min
Aug 20, 6:16 PM CDTSevere Thunderstorm WarningTOPDickinson44 min
Aug 20, 6:50 PM CDTSevere Thunderstorm WarningTOPShawnee40 min
Aug 20, 6:51 PM CDTSevere Thunderstorm WarningTOPPottawatomie39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.